Alert archive / Utah / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Salt Lake City, UT

July 3, 2009Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 3, 2009, 7:49 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 7:49 PM MDT (01:49 UTC)
Expired
Jul 3, 2009, 11:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 040149
FFWSLC
UTC025-053-040500-
/O.NEW.KSLC.FF.W.0006.090704T0149Z-090704T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
749 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1100 PM MDT

* AT 739 PM MDT...ZION NATIONAL PARK RANGERS REPORTED A FLASH
  FLOOD WITHIN PINE CREEK IN ZION NATIONAL PARK. NATIONAL WEATHER
  SERVICE DOPPLER RADAR INDICATED ONE HALF INCH OF RAINFALL HAS 
  OCCURRED ACROSS THIS AREA...WITH AN ADDITIONAL ONE QUARTER TO
  ONE HALF INCH POSSIBLE THROUGH 9 PM. 

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER THE SOUTHERN
  HALF OF ZION NATIONAL PARK...AND CONTINUE TO AFFECT PINE CREEK...AS 
  WELL AS THE SUBWAY AND CLEAR CREEK AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3723 11302 3726 11289 3717 11289 3716 11302

$$

MPS
2 follow-up statements
000 
WGUS75 KSLC 040254
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
854 PM MDT FRI JUL 3 2009

UTC025-053-040500-
/O.CON.KSLC.FF.W.0006.000000T0000Z-090704T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
854 PM MDT FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING WERE IMPACTING 
NORTHERN PORTIONS OF ZION NATIONAL PARK...INCLUDING KOLOB. 

HEAVY RAINFALL HAD ENDED ACROSS SOUTHERN PORTIONS OF ZION NATIONAL 
PARK...INCLUDING THE PINE CREEK...CLEAR CREEK AND SUBWAY AREAS. 
HOWEVER...RUNOFF FROM EARLIER RAINFALL IS LIKELY STILL FLOWING 
THROUGH THESE BASINS. FLASH FLOODING WAS REPORTED BY HIKERS EARLIER 
THIS EVENING WITHIN THE PINE CREEK AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3723 11302 3726 11289 3717 11289 3716 11302

$$

MPS
000 
WGUS75 KSLC 040458
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1058 PM MDT FRI JUL 3 2009

UTC025-053-040507-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-090704T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
1058 PM MDT FRI JUL 3 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MDT FOR WEST 
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...INCLUDING ZION 
NATIONAL PARK...

THUNDERSTORMS HAVE ENDED AND EXCESS RUNOFF HAS GREATLY DIMINISHED. 
THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 


LAT...LON 3723 11302 3726 11289 3717 11289 3716 11302

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:11 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 3, 4:11 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT FRI JUL 3 2009

.SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY
AND TOMORROW. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE
AREA FROM THE WEST SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...CONVECTIVE ACTIVITY HAS BEEN RATHER MINIMAL ACROSS
NORTHERN UTAH THIS AFTERNOON...WITH A FEW ISOLATED CELLS DEVELOPED
ACROSS SOUTHERN UTAH. AN UPPER LEVEL DISTURBANCE IS NOTED IN
WESTERN NEVADA AT THIS TIME. THIS DISTURBANCE SHOULD PROVIDE
ENOUGH LIFT TOWARDS LATE EVENING TO ALLOW FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS NORTHERN UTAH. IF THIS DOES NOT
OCCUR...CURRENT POP FORECAST IS VERY OVERAMBITIOUS AND WILL NEED
TO BE UPDATED. THE MAIN THREATS CONTINUE TO BE SMALL HAIL...HEAVY
RAINFALL...AND BRIEF GUSTY WINDS.

ANOTHER ROUND OF CONVECTION IS EXPECTED TOMORROW. COVERAGE IS NOT
EXPECTED TO BE AS HIGH AS PREVIOUS DAYS...WITH THE NAM DEVELOPING
LIMITED CONVECTION ACROSS THE STATE. MID SHIFT MAY NEED TO ADJUST
POPS DOWNWARD IF THIS TREND CONTINUES.

HIGH PRESSURE WILL THEN BUILD INTO THE AREA SUNDAY...AND REMAIN IN
PLACE FOR MUCH OF THE WEEK. 700MB TEMPERATURES INDICATE
TEMPERATURES MAY NEAR 100F ALONG THE WASATCH FRONT MONDAY. HELD
OFF FROM GOING THAT HIGH AT THIS TIME...BUT TRENDED TEMPERATURES UPWARD.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SHIFT TO THE
SOUTHEAST DRAINAGE BETWEEN 3Z AND 6Z. THUNDERSTORM DEVELOPMENT IN
THE AREA IS STILL POSSIBLE THOUGH 4Z. IF THUNDERSTORMS DO
DEVELOP...WINDS WILL LIKELY BECOME GUSTY AND ERRATIC WHILE
THUNDERSTORMS ARE IN THE AREA.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH
OF THE STATE AGAIN TODAY WITH LINGERING MOISTURE. ACTIVITY IS
EXPECTED TO INCREASE IN THE NORTH LATER THIS AFTERNOON AS A WEATHER
DISTURBANCE CROSSES THE AREA. SHOWERS AND THUNDERSTORMS SHOULD TAPER
OFF THIS EVENING AS THE SUN SETS. WINDS WILL BE MAINLY TERRAIN
DRIVEN. HOWEVER...WINDS IN THE VICINITY OF SHOWERS AND THUNDERSTORMS
MAY BE GUSTY AND ERRATIC. ANOTHER ROUND OF AFTERNOON THUNDERSTORMS
IS EXPECTED TOMORROW. HOWEVER...STORMS ARE EXPECTED TO BE LESS
WIDESPREAD AND MORE TERRAIN BASED. HIGH PRESSURE WILL BRIEFLY BUILD
INTO THE AREA THIS WEEKEND...BRINGING A WARMING...DRYING TREND
EXPECTED TO BEGIN SUNDAY. THIS TREND WILL CONTINUE THROUGH NEXT WEEK
AS A PACIFIC TROUGH APPROACHING THE AREA SENDS A DRY SOUTHWEST FLOW
OVER THE STATE. RELATIVE HUMIDITY WILL PLUMMET NEXT WEEK AS THE DRY
AND WINDY CONDITIONS REMAIN ACROSS THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...HOSENFELD
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 3, 2:48 AM MDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT FRI JUL 3 2009

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS
LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIMILAR CONDITIONS ARE EXPECTED SATURDAY. THE AIRMASS WILL THEN
GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS
COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH
CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 3, 2:52 PM MDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
252 PM MDT FRI JUL 3 2009

UTZ020-021-032145-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH UT-
252 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE AND SOUTHERN
GARFIELD COUNTIES UNTIL 345 PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTHEAST OF ESCALANTE...MOVING
SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN KANE COUNTY...
  RURAL SOUTHERN GARFIELD COUNTY...
  RURAL EASTERN KANE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3761 11080 3721 11105 3739 11158 3760 11137
TIME...MOT...LOC 2051Z 294DEG 15KT 3748 11130

MS
Special weather statement, Jul 3, 5:25 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT FRI JUL 3 2009

UTZ005-040000-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
525 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 600 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 35 MILES WEST OF PARK VALLEY...OR 40 MILES NORTH
OF MONTELLO...MOVING EAST AT 25 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   GROUSE CREEK...
   LYNN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4200 11349 4168 11358 4171 11404 4199 11403
TIME...MOT...LOC 2324Z 265DEG 21KT 4181 11398
Special weather statement, Jul 3, 6:30 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT FRI JUL 3 2009

UTZ015-040115-
WEST CENTRAL UTAH UT-
630 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JUAB COUNTY UNTIL 715 PM
MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTH OF IBAPAH...OR 50 MILES NORTH OF
BAKER...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  TROUT CREEK IN RURAL WESTERN JUAB COUNTY...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND WIND
GUSTS OF 40 TO 55 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE
STORM HAS PASSED.

LAT...LON 3984 11343 3955 11341 3960 11402 3982 11398
TIME...MOT...LOC 0028Z 279DEG 17KT 3970 11381

NH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:30 PM MDTSpecial Weather StatementSLC45 min
Jul 4, 2:55 PM MDTSevere Thunderstorm WarningSLCIron50 min
Jul 4, 3:01 PM MDTAreal Flood AdvisorySLCGarfield119 min
Jul 4, 4:22 PM MDTFlash Flood WarningSLCWayne83 min
Jul 4, 5:49 PM MDTFlash Flood WarningSLCWayne86 min
Jul 4, 5:54 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane24 min

Nearby

Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.